Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 182, NWS Des Moines, IA

September 17, 2022Mahaska County, Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 17, 2022, 8:25 PM CDT for Mahaska County, Marion County, Iowa. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2022, 8:25 PM CDT (01:25 UTC)
Expired
Sep 17, 2022, 9:15 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mahaska County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 8:36 PM CDTHAIL 12 S Lake Red Rock, IA
Sep 17, 8:50 PM CDTHAIL 0.88Pella, IA
Sep 17, 8:55 PM CDTHAIL 0.75Pella, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 7:16 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS53 KDMX 180125
SVRDMX
IAC123-125-180215-
/O.NEW.KDMX.SV.W.0182.220918T0125Z-220918T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
825 PM CDT Sat Sep 17 2022

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Marion County in south central Iowa...
  Southwestern Mahaska County in south central Iowa...

* Until 915 PM CDT.

* At 825 PM CDT, a severe thunderstorm was located over Lake Red
  Rock, or near Knoxville, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Pella and Pella Municipal Airport around 835 PM CDT.
  Harvey around 840 PM CDT.
  Bussey around 845 PM CDT.

Other locations in the path of this severe thunderstorm include
Leighton, Beacon and Oskaloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4116 9270 4116 9281 4130 9326 4144 9315
      4143 9255
TIME...MOT...LOC 0125Z 287DEG 37KT 4137 9308 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Krull
2 follow-up statements
235 
WWUS53 KDMX 180133
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
833 PM CDT Sat Sep 17 2022

IAC123-125-180215-
/O.CON.KDMX.SV.W.0182.000000T0000Z-220918T0215Z/
Marion IA-Mahaska IA-
833 PM CDT Sat Sep 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR MARION AND SOUTHWESTERN MAHASKA COUNTIES...

At 833 PM CDT, a severe thunderstorm was located near Harvey, or near
Pella, moving east at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Bussey and Leighton around 845 PM CDT.

Other locations in the path of this severe thunderstorm include
Beacon and Oskaloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4116 9270 4116 9281 4130 9323 4144 9315
      4143 9255
TIME...MOT...LOC 0133Z 287DEG 37KT 4134 9297 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Krull
506 
WWUS53 KDMX 180148
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
848 PM CDT Sat Sep 17 2022

IAC123-125-180215-
/O.CON.KDMX.SV.W.0182.000000T0000Z-220918T0215Z/
Marion IA-Mahaska IA-
848 PM CDT Sat Sep 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN MARION AND SOUTHWESTERN MAHASKA COUNTIES...

At 848 PM CDT, a severe thunderstorm was located over Harvey, or 5
miles south of Pella, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Leighton, Beacon and Oskaloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4116 9270 4116 9281 4127 9313 4144 9302
      4143 9255
TIME...MOT...LOC 0148Z 283DEG 24KT 4133 9289 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Krull

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:24 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 17, 6:24 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
624 PM CDT Sat Sep 17 2022

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 337 PM CDT Sat Sep 17 2022

Key Messages:

-Strong to Severe Storms This Evening
-Additional Scattered Storm Chances Sunday
-Hot Beginning Of The Week Then Cool To End It

Shortwaves ejecting through weak upper level flow will be the
primary driver for weather this weekend with multiple chances for
showers and storms. The first wave of this weekends showers and
storms moved through earlier this morning and has stuck around
much of the day. These storms should wrap up this afternoon before
another wave of storms develops across the state later this
evening, bringing with it the potential for a few strong to severe
storms. Finally, one more system will pass through on Sunday, but
is expected to focus more in southeast Iowa.

Showers and storms tonight were the primary focus for today's
forecast. The instability within the atmosphere will be marginal,
with CAPE values in the 1000 to 2000 J/kg range and mid-level lapse
rates of 7-8 C/km. This should be sufficient for creating strong
updrafts with any lifted parcels. The shear within the atmosphere
also looks favorable, with 40kts+ of effective bulk shear and curved
hodographs with helicity values over 300 m2/s2. However, the
limiting factor for severe weather this evening will be the strength
of the EML. Due to this morning's MCS and it's residual clouds and
convection, temperatures have underachieved, which has slowed the
erosion of this convective inhibition and pushed back the timing of
organized storm initiation. Storms tonight will line up more with
the strengthening LLJ and likely struggle to become surface based.
This will limit how much of the low level shear that updrafts can
tap into and further reduce the chance for tornadic development. All
of this implies that tonight's storms should remain elevated with
large hail and strong winds being the primary concerns, while the
threat for tornadoes is diminishing. This trend is represented well
in SPCs most recent Day 1 convective outlook, with a reduction of
the tornado probabilities and the slight risk. However, a slight
risk for severe weather still resides in southwest IA and a marginal
across the rest of the area.

Storms tonight will wrap up early tomorrow morning and could be
followed by some patchy fog development in areas across northern and
western Iowa. Fog will likely only last a few hours and would be
followed by isolated shower chances throughout the day. The shower
and storm chances Sunday afternoon and evening have decreased
drastically with only the far southeast portions of the area being
at risk for a few potentially strong storms.

Following Sunday, thermal ridging will build to our south and result
in warm temperatures to kick off the week. By Tuesday, high
temperatures could reach into the low 90s for a good portion of the
state before a cold front pushes through the midwest, dropping
temperatures into the 70s by Wednesday and 60s by Thursday. Longer
range models suggest there could be some precipitation along this
cold front as it passes early Wednesday, but exact location and
timing varies. Similarly, the GFS also develops some precipitation
across us on Thursday night into Friday. However, it still remains
much too early to say anything for certain so will continue to
monitor over the coming days.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 625 PM CDT Sat Sep 17 2022

Primary aviation concerns this period will be storm trends at the
terminals as well as fog setup toward Sunday morning. Have focused
any TS/VCTS mention on period of most likely storms as they are
just beginning to develop early this evening. This is in addition
to storms that have festered between DSM and OTM the last few
hours. As the storms move southeastward, calm winds and a moist
near surface layer should allow for fog development over parts of
northern Iowa toward 12z Sunday and have held visibility
restrictions at IFR. Fog will dissipate in the morning and future
TAF issuances will then focus on any additional storm development
over southern Iowa later Sunday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Dodson/Hahn
AVIATION...Ansorge
Hazardous weather outlook, Sep 17, 6:31 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
631 PM CDT Sat Sep 17 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-182345-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
631 PM CDT Sat Sep 17 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorm chances continue this evening, especially in central
and southern Iowa. Thunderstorms this evening may become severe
containing large hail, damaging winds, and heavy rains. A tornado
or two cannot be ruled out across southwestern Iowa.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will again be possible across southern Iowa on
Sunday. A few storms across far southeast areas may become strong
on Sunday evening.

It will be hot Tuesday when record or near record highs are
possible. Peak heat indices are expected to reach the upper 80s
and 90s.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

In the hours before

Local storm report, Sep 17, 7:40 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             4 W CARLISLE            41.50N 93.57W
09/17/2022  E1.25 INCH       WARREN             IA   PUBLIC

            MIXED WITH QUARTER SIZE HAIL.

&&

AB
Local storm report, Sep 17, 7:49 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             2 E MELROSE             40.98N 93.00W
09/17/2022  E0.88 INCH       MONROE             IA   TRAINED SPOTTER

&&

ANSORGE
Special weather statement, Sep 17, 7:57 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Des Moines IA
757 PM CDT Sat Sep 17 2022

IAZ060-180130-
Polk IA-
757 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of northwestern Polk
County through 830 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm over
Urbandale, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Merle Hay Mall around 800 PM CDT.
  Johnston around 805 PM CDT.
  Des Moines and Saylorville around 810 PM CDT.
  Ankeny around 815 PM CDT.

This includes the following highways...
 Interstate 35 between mile markers 89 and 98.
 Interstate 80 between mile markers 126 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Iowa.

&&

LAT...LON 4161 9379 4164 9382 4168 9381 4180 9357
      4168 9349
TIME...MOT...LOC 0057Z 242DEG 28KT 4166 9377

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Krull
Local storm report, Sep 17, 8:00 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             GRIMES                  41.69N 93.79W
09/17/2022  E1.00 INCH       POLK               IA   TRAINED SPOTTER

&&

AB
Local storm report, Sep 17, 8:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
809 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             JOHNSTON                41.67N 93.73W
09/17/2022  M1.00 INCH       POLK               IA   NWS EMPLOYEE

&&

AB
Local storm report, Sep 17, 8:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             3 SSW ALBIA             40.99N 92.83W
09/17/2022  E1.00 INCH       MONROE             IA   PUBLIC

&&

AB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:07 PM CDTSevere Thunderstorm WarningDMXAdams, Cass38 min
Sep 17, 7:09 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe51 min
Sep 17, 7:12 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren33 min
Sep 17, 7:36 PM CDTSevere Thunderstorm WarningDMXAdams39 min
Sep 17, 7:41 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren49 min
Sep 17, 7:55 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello50 min
Sep 17, 7:57 PM CDTSpecial Weather StatementDMXPolk33 min
Sep 17, 8:01 PM CDTSevere Thunderstorm WarningDMXPolk44 min
Sep 17, 8:11 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdams34 min
Sep 17, 8:22 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie53 min
Sep 17, 8:28 PM CDTSevere Thunderstorm WarningDMXAdams, Cass47 min
Sep 17, 8:44 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor, Union46 min
Sep 17, 8:54 PM CDTSevere Thunderstorm WarningDMXCass24 min
Sep 17, 9:07 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek38 min
Sep 17, 9:12 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion48 min
Sep 17, 9:18 PM CDTSpecial Weather StatementDMXStory27 min
Sep 17, 9:27 PM CDTSevere Thunderstorm WarningDMXCass48 min
Sep 17, 9:31 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union29 min
Sep 17, 9:32 PM CDTSpecial Weather StatementDMXMarshall28 min
Sep 17, 9:37 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall23 min
Sep 17, 9:44 PM CDTSpecial Weather StatementDMXPoweshiek46 min
Sep 17, 9:47 PM CDTSpecial Weather StatementDMXWapello28 min
Sep 17, 9:48 PM CDTSevere Thunderstorm WarningDMXAdams27 min
Sep 17, 10:00 PM CDTSevere Thunderstorm WarningDMXRinggold21 min
Sep 17, 10:06 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass39 min
Sep 17, 10:10 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold35 min
Sep 17, 10:19 PM CDTSevere Thunderstorm WarningDMXAdams, Cass41 min
Sep 17, 10:27 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union33 min
Sep 17, 10:51 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold24 min
Sep 17, 10:56 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union49 min
Sep 17, 11:12 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold48 min
Sep 17, 11:26 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor, Union34 min
Sep 18, 12:28 AM CDTSpecial Weather StatementDMXCass47 min
Sep 18, 2:51 AM CDTSpecial Weather StatementDMXAppanoose, Monroe24 min
Sep 18, 11:31 AM CDTFlood WatchDMXDavis, Wapello15 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.